Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 121, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2016, 8:48 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 8:48 PM CDT (01:48 UTC)
- Expired
- May 26, 2016, 9:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cheyenne County, KS, Rawlins County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:53 PM CDT | TSTM WND GST 60 | 7 Wnw Herndon, KS | |
| May 26, 8:55 PM CDT | TSTM WND GST 60 | 7 Wnw Herndon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
711
WUUS53 KGLD 270148
SVRGLD
KSC023-153-270215-
/O.NEW.KGLD.SV.W.0121.160527T0148Z-160527T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
ISSUED BY NATIONAL WEATHER SERVICE PUEBLO CO
848 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAWLINS COUNTY IN NORTHWESTERN KANSAS...
CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 915 PM CDT
* AT 848 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ST. FRANCIS TO NEAR ATWOOD...MOVING NORTHEAST
AT 160 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...ATWOOD...BIRD CITY...MCDONALD...HERNDON...LUDELL...
WHEELER...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
KANSAS.
LAT...LON 3999 10075 3958 10075 3958 10203 4000 10204
TIME...MOT...LOC 0148Z 231DEG 141KT 3981 10172 3984 10101
HAIL...<.75IN
WIND...70MPH
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:27 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 26, 6:27 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 148 PM MDT Thu May 26 2016 Across the Tri State region this afternoon...a mix of psunny to msunny skies as the region lies west of a warm front currently over the central portion of Kansas. Temps are ranging in the lower to mid 70s w/ dewpts ranging from the 45f to 50f west to the lower to mid 60s east due to the proximity to a warm front. To our west...a slow moving upper low over the 4-corners region of the country will make its way towards the Tri State region overnight. Do expect areal coverage of trw to increase as the afternoon/evening hours progress...which will be in tandem to the approach of the upper low to our southwest. Strong shear...current sb cape values approaching 1500-3000 j/kg especially in locales closest to the warm front...could produce severe storms with tornadoes. The area could also see 1-2" hail...winds 60-70mph or higher with any storms. Training of thunderstorms could also bring heavy rainfall and potential flooding to some areas. The combination of these these factors has put the area into mainly an enhanced to moderate risk for severe wx...which has resulted in a tornado watch for the cwa until 01z-03z. Going into Friday with the upper low will begin to move over the cwa...model dynamics for severe wx will shift east of the cwa...but do expect trw/rw thru the day due to the slow mvmnt of the system. For temps...overnight lows tonight and daytime highs Friday will be highly dependent on areal coverage of clouds/precip over the area. Looking for lows to range in the lower to mid 50s and highs Friday to range from the mid 60s west to the mid 70s east. .LONG TERM...(Friday night through Thursday) Issued at 110 PM MDT Thu May 26 2016 Upper low will be moving over the area Friday night which result in widespread showers and thunderstorms through the evening hours then gradually pulling out to the northeast after midnight. Some light precipitation may linger in the far northeast counties around McCook through Saturday morning before ending. There will be a limited severe threat early Friday evening but as the surface cold front sweeps through the severe threat will end relatively early Friday night. Storms on Saturday afternoon will be isolated and tied to surface heating in the higher terrain of eastern Colorado/Palmer Divide. Upper forcing will be quite weak with only a hint of a shortwave trough in the zonal flow. Surface instability will also be weak so do not think there will be much of a severe threat. An increase in activity is expected on Sunday as the upper flow becomes southwest with a weak embedded shortwave trough. Moderate instability is forecast but deep layer shear of only 20-30kts will probably keep any severe threat on the low end. The unsettled pattern continues into early next week with a cut off low over the northern plains resulting in general troughiness across the central plains. However by the middle of the week that system will lift into central Canada with shortwave ridging trying to build over the central Rockies and adjacent plains. As a result expect precipitation chances to decrease and temperatures increase during that time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 449 PM MDT Thu May 26 2016 VFR to MVFR conditions are expected with widespread thunderstorms producing strong gusty winds and possibly hail through about 07Z. Conditions will transition to IFR between 06Z-08Z with isolated to scattered showers continuing through the remainder of the TAF period. expect conditions to transition back up through MVFR between 17Z-20Z and VFR conditions after 22Z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...LOCKHART
Hazardous weather outlook, May 26, 11:31 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT THU MAY 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2 INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 26, 8:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST COLBY 39.39N 101.05W
05/26/2016 M59 MPH THOMAS KS MESONET
&&
NWS GOODLAND KS
IRIS SYSTEMLocal storm report, May 26, 8:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 8 NE LEOTI 38.56N 101.25W
05/26/2016 E2.75 INCH WICHITA KS PUBLIC
PING PONG TO BASEBALL SIZE HAIL CALLED IN TO WICHITA
COUNTY DISPATCH.
0646 PM TSTM WND GST 12 N EDSON 39.50N 101.54W
05/26/2016 E80 MPH SHERMAN KS NWS EMPLOYEE
&&
TLYNCHLocal storm report, May 26, 8:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM FUNNEL CLOUD 2 S CULBERTSON 40.20N 100.84W
05/26/2016 HITCHCOCK NE STORM CHASER
&&
TLYNCHLocal storm report, May 26, 8:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG KIT CARSON 38.76N 102.80W
05/26/2016 CHEYENNE CO LAW ENFORCEMENT
ROOF COLLAPSE, SEVERAL SEMI TRUCKS TURNED OVER, MULTIPLE
TREES AND POWER LINES DOWN ACROSS TOWN.
&&
TLYNCHLocal storm report, May 26, 8:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 11 WNW FIRSTVIEW 38.90N 102.70W
05/26/2016 M61 MPH CHEYENNE CO MESONET
MESONET STATION 10 WNW FIRSTVIEW /C9626/
&&
NWS GOODLAND KS
IRIS SYSTEMLocal storm report, May 26, 8:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 12 NNW RULETON 39.50N 101.97W
05/26/2016 M0.75 INCH SHERMAN KS TRAINED SPOTTER
0638 PM TSTM WND GST 12 NNW RULETON 39.50N 101.97W
05/26/2016 M70.00 MPH SHERMAN KS TRAINED SPOTTER
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:08 PM CDT | Tornado Warning | GLD | Logan, Wichita | 37 min |
| May 26, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 32 min |
| May 26, 7:13 PM CDT | Tornado Warning | GLD | Cheyenne | 47 min |
| May 26, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 52 min |
| May 26, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 44 min |
| May 26, 7:37 PM CDT | Tornado Warning | GLD | Rawlins | 53 min |
| May 26, 7:41 PM CDT | Tornado Warning | GLD | Rawlins | 34 min |
| May 26, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 51 min |
| May 26, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 42 min |
| May 26, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 52 min |
| May 26, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 51 min |
| May 26, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton | 51 min |
| May 26, 8:41 PM CDT | Tornado Warning | GLD | Rawlins | 34 min |
| May 26, 8:45 PM CDT | High Wind Warning | GLD | Logan, Sherman, Thomas, Wallace | 73 min |
| May 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 52 min |
| May 26, 9:02 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 43 min |
| May 26, 9:05 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| May 26, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton | 48 min |
| May 26, 10:30 PM CDT | Special Weather Statement | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 45 min |
| May 26, 11:57 PM CDT | Areal Flood Warning | GLD | Cheyenne, Rawlins | 12 hr |
| May 27, 3:26 PM CDT | Special Weather Statement | GLD | Greeley | 34 min |
| May 27, 3:47 PM CDT | Tornado Warning | GLD | Greeley | 43 min |
| May 27, 4:06 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 24 min |
| May 27, 4:21 PM CDT | Tornado Warning | GLD | Greeley | 24 min |
| May 27, 4:26 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 34 min |
| May 27, 4:43 PM CDT | Tornado Warning | GLD | Greeley | 32 min |
| May 27, 4:57 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 33 min |
| May 27, 5:15 PM CDT | Tornado Warning | GLD | Greeley | 15 min |
| May 27, 5:26 PM CDT | Tornado Warning | GLD | Wichita | 34 min |
| May 27, 5:30 PM CDT | Special Weather Statement | GLD | Greeley | 15 min |
| May 27, 5:33 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| May 27, 5:47 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| May 27, 5:47 PM CDT | Tornado Warning | GLD | Wichita | 28 min |
| May 27, 5:51 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 15 min |
| May 27, 5:55 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| May 27, 6:04 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| May 27, 6:10 PM CDT | Special Weather Statement | GLD | Wichita | 20 min |
| May 27, 6:12 PM CDT | Special Weather Statement | GLD | Wallace | 33 min |
| May 27, 6:15 PM CDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| May 27, 6:22 PM CDT | Special Weather Statement | GLD | Logan | 23 min |
| May 27, 6:32 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 27, 6:50 PM CDT | Special Weather Statement | GLD | Wallace | 10 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.